Texas, 2018Hail and Damaging Winds in Texas, June 13, 2018
June 13, 2018 · NWS EWX · 3 events in 1 county or zone
The upper level ridge retreated to the north and allowed thunderstorms to develop in the southeasterly flow off the Gulf of Mexico. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level ridge retreated to the north and allowed thunderstorms to develop in the southeasterly flow off the Gulf of Mexico. Some of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 13, 12:23 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 13, 12:23 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
123 PM CDT Wed Jun 13 2018
.AVIATION...
Streamer shower activity eased off a bit from a robust late morning
start, but should gain a second wind from sea breeze boundary
interactions into peak heating. Thus will account for some brief vsby
reductions from rain shafts in tempo groups at I-35 sites before 00Z.
There could be isolated thunderstorms and gusty winds but expect
those impacts to be more isolated. Convection continues to amplify
over the Rio Grande Plains so may need to include DRT for a similar
time window. Late in the period, more daybreak mvfr cigs are
expected to occur with most of the clouds being scattered variable
broken in this increasingly tropical airmass.
&&
.PREV DISCUSSION... /ISSUED 901 AM CDT Wed Jun 13 2018/
MORNING UPDATE...
Some morning convection has been noted this morning in the vicinity
of Bexar and surrounding counties due to some modest upper level
divergence and 2000+ j/kg of SBCAPE already available. Weak shear
should keep these minor, and as of yet, no lightning has been
observed, but with PWAT values over 1.6" according to the RAP, can't
rule out a couple locally heavy downpours that could result in a
quick quarter inch of rain.
Thus, have made some adjustments to PoP/Wx/QPF to add isolated
chances before 18Z and increased PoPs for the afternoon hours as
well.
PREV DISCUSSION... /ISSUED 630 AM CDT Wed Jun 13 2018/
AVIATION...
MVFR ceilings at all terminals will continue until late morning when
they will all rebound to VFR. Winds will increase to 10 to 15 kts and
continue into the evening. There will be a slight chance for
thunderstorms in Austin and San Antonio this afternoon, but the
probability is too low to include in the TAFs. Any storms will
likely lower visibility to MVFR briefly. MVFR ceilings will develop
again overnight in Austin and San Antonio.
PREV DISCUSSION... /ISSUED 358 AM CDT Wed Jun 13 2018/
SHORT TERM (Today through Thursday)...
The mid and upper level ridge is forecast to flatten to the north
today and Thursday opening the southeastern half of the CWA up to
increased moisture and low chances for diurnally driven showers and
thunderstorms. Coverage appears to be isolated today with a slight
uptick on Thursday. High temperatures slightly cooler than previous
days, but still above normal.
LONG TERM (Thursday Night through Tuesday)...
The flattened upper level ridge to the north of the region Thursday
is forecast to move east and amplify into the Mississippi River
Valley Friday through the weekend. This will allow an inverted upper
level trough and associated tropical wave over the southwest Gulf of
Mexico to move northwest toward Texas.
Currently the National Hurricane Center is giving the disturbed area
of weather, currently over the western Caribbean, a low chance for
tropical cyclone formation over the next 5 days as it emerges into
the southwest Gulf of Mexico. The current forecast assumes the
feature remains an open wave, similar to several runs of the GFS and
the persistent ECMWF, and as such the deeper plume of tropical moisture
eventually making it into South Central Texas. If organization were
to occur significant adjustments to the PoP forecast could be
required either up or down.
With that said, initially an increase in tropical moisture ahead of
the wave looks to arrive Saturday with an increase in coverage of
showers and storms expected across mainly eastern and southern areas.
The main surge with the tropical wave looks to take place Sunday and
Sunday night into the Texas coast and portions of South Central
Texas. Both the ECMWF and GFS are in good agreement with the initial
deeper fetch of tropical moisture pulled northward into portions of
the Upper Texas Coast Sunday night into Monday morning where a band
of heavier precipitation is shown. This could include far eastern
areas of the CWA. Nevertheless, a decent increase in moisture further
west into the CWA should lead to at least scattered coverage of
showers and storms Sunday and Monday.
Both the ECMWF and GFS indicate the ridge to the east slowly
retrograding west Monday night through Wednesday, with the inverted
trough and deeper moisture plume being dragged westward into central
and eventually western portions of the CWA. The details are still
uncertain with the speed of the ridge building in from the east and
placement of the inverted trough and exact placement of deeper plume
of moisture over the CWA during this time, but it does appear
generally favorable for higher PoPs. If things come together it can't
be ruled out for some nocturnal banding taking place Monday and
Tuesday nights. Model and WPC QPF has slowly trended upward.
Generally we are forecasting 1-3 inches over the area Sunday through
Tuesday. There could certainly be pockets of heavier rainfall,
possibly double these amounts, if banding occurs and given the
tropical nature of the airmass. It is too soon to say with any
confidence where this would occur. Again this all assumes the feature
remains an open wave. Forecast details will be further refined
through the later half of the week and into the weekend.
As a reminder, it should continued to be stressed to follow trusted
sources, such as then National Hurricane Center, for outlooks on
potential tropical development during hurricane season.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 95 74 95 74 94 / 30 10 20 10 20
Austin Bergstrom Intl Airport 95 73 94 74 94 / 30 10 20 10 20
New Braunfels Muni Airport 95 72 94 73 94 / 30 10 20 10 20
Burnet Muni Airport 93 71 93 72 93 / 20 10 10 10 10
Del Rio Intl Airport 98 74 96 76 97 / 10 10 10 10 0
Georgetown Muni Airport 95 72 94 73 93 / 20 10 20 10 20
Hondo Muni Airport 97 73 95 73 95 / 30 10 20 10 10
San Marcos Muni Airport 96 73 95 73 94 / 30 10 20 10 20
La Grange - Fayette Regional 96 73 95 74 94 / 30 10 30 10 30
San Antonio Intl Airport 95 74 95 75 94 / 30 10 20 10 20
Stinson Muni Airport 95 74 94 75 94 / 30 10 20 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Oaks
Synoptic/Grids...TB3
Public Service/Data Collection...YB
Hazardous weather outlook, Jun 13, 4:00 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
500 AM CDT Wed Jun 13 2018
TXZ171>173-183>194-202>209-217>225-228-141000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
500 AM CDT Wed Jun 13 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Tropical moisture will move into Texas this weekend bringing a
chance for an extended rain event Sunday through Tuesday. Locally
heavy rain may be possible at some time during this period.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Bexar
- When
- June 13, 1:42 PM CST
- Where
- Bexar County, 3.01 mi NNW of Leon Vly
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.510, -98.650
A thunderstorm produced wind gusts estimated at 75 mph that uprooted a tree, knocked down some wood fencing and some tree limbs, and collapsed a metal awning in northwestern San Antonio.
Hail, Bexar
- When
- June 13, 1:46 PM CST
- Where
- Bexar County, 3.01 mi NNW of Leon Vly
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.510, -98.650
Thunderstorm Wind, Bexar
- When
- June 13, 1:47 PM CST
- Where
- Bexar County, 3.51 mi N of Leon Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 29.520, -98.640
A thunderstorm produced wind gusts estimated at 65 mph that knocked down some large tree limbs in the Wildwood subdivision in northwestern San Antonio.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, June 13, 20186 injured · $5.5 million · EF2 · 3 events
- Hail in Colorado, June 13, 2018$169 million · 3 in hail · 13 events
- Flash Flooding and Flood in Iowa, June 13 to 14, 2018$510,000 · 2 in hail · 47 events
- Flash Flood in Ohio, June 13, 2018$1.3 million · 1 event
- Lightning Strike in Florida, June 13, 2018$500,000 · 1 event
- Hail and Damaging Winds in New York, June 13, 2018$129,000 · 1.75 in hail · 24 events
- Damaging Winds in New York, June 13, 2018$115,000 · 50 kt wind · 9 events
- Flooding and Damaging Winds in Indiana, June 13, 2018$95,000 · 56 kt wind · 9 events
- Lightning Strike in Illinois, June 13, 2018$100,000 · 1 event
- Tornado in Pennsylvania, June 13, 2018EF1 · 1 event
- Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018$5,000 · EF0 · 23 events
- Lightning Strike in Louisiana, June 13, 2018$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761646, 761630, 761647.